Hail, Lac Qui Parle
- When
- June 17, 8:05 PM CST
- Where
- Lac Qui Parle County, 5.53 mi ESE of Louisburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.139, -96.075
A number of thunderstorms moved across southern and central Minnesota Monday evening. Some storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A number of thunderstorms moved across southern and central Minnesota Monday evening. Some storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 2:34 PM CST, 5 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Widespread thunderstorms overnight will produce rainfall
amounts of one to two inches with locally higher amounts.
- Low-end severe thunderstorm risk exists over southern
Minnesota this afternoon and evening.
- Additional thunderstorms likely Tuesday and Tuesday night,
some of which could be strong to severe with additional heavy
rainfall.
&&
.DISCUSSION...
Issued at 334 PM CDT Mon Jun 17 2024
An active stormy pattern continues today and tomorrow with
multiple additional rounds of showers and thunderstorms expected
through early Wednesday. For this afternoon and evening, a
surface warm front currently sits over central/northern Iowa
with an elevated 925 hPa boundary further north over southern
Minnesota. Elevated storms have developed near the latter
boundary where the environment is somewhat favorable for some
marginally-severe hail or wind gusts, especially as the surface
boundary lifts north and instability becomes more surface-based.
However, the current activity near Fairmont has developed
before this destabilization can really get going, which may
help to limit the severe threat.
The warm front will steadily lift northward tonight, accompanied
by an impressive 40-60 kt low-level jet. Forcing and moisture
transport associated with this jet will favor additional
widespread storms along the advancing warm front, some of which
will likely produce additional heavy rainfall. Fortunately the
northeastward storm motion will increase so that training along
the front doesn't appear to be a significant issue, but with
several favorable ingredients for heavy rainfall rates in place,
there could still be some 2" to 4" pockets embedded with in
otherwise broad 1" to 2" amounts. Several high-resolution models
suggest this could occur south of the Twin Cities metro into
western Wisconsin, so the ongoing Flash Flood Watch was expanded
to include these areas.
On Tuesday the entire area will be in the warm sector as the
warm front continues to lift northward, setting the stage for
additional strong to severe thunderstorms with a cold front that
will swing through from west to east during the afternoon and
evening. Much of the severe threat will be dependent upon
airmassdestabilization behind tonight's activity, which some
indications suggest a strongly unstable airmass across western
and central Minnesota by afternoon. If this occurs, severe
storms will certainly be a possibility particularly over
northern portions of the forecast area where deep-layer shear
will be more supportive. Damaging wind gusts and a few instances
of severe hail will be the main threats. Given the magnitude of
instability and downdraft potential, combined with weaker deep-
layer shear, it seems more likely that activity will become
cold pool dominant and cut back on the threat for widespread
wind potential. However low-level shear will be relatively high,
so will need to watch for some bowing structures just in case.
Due to the progressive nature of Tuesday's front, the overall
heavy rainfall threat will be somewhat limited. However,
ingredients will remain very supportive of heavy rainfall rates
with this activity, which could again support a widespread 1" to
locally 2" with this activity. Given the wet antecedent
conditions, a localized flash flood threat will persist into
early Wednesday morning when the front finally exits to the
east.
There will be a relative break in the action on Wednesday,
however persistent southwest upper flow will mean a continued
active weather pattern through the rest of the week and into the
first half of the weekend. Some of this activity could again
produce heavy rainfall amounts, so area rivers and streams will
need to be monitored closely for several more days.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 103 PM CDT Mon Jun 17 2024
Mainly light to moderate rain will impact terminals through
much of the day. Cigs will be primarily MVFR/VFR, but brief
periods of IFR are possible. Winds will start out of the east
before shifting more southerly as the frontal boundary lifts
north this afternoon. They will generally persist at 5-10 kts,
but will increase in speed and gustiness overnight, primarily
out of the southeast. Winds turn more southerly on Tuesday
morning gusting 25 to 30 knots. A brief break in rain/clouds
will occur after midnight into Tuesday morning before another
round of showers/storms develop Tuesday afternoon. Tuesday
should start out dry through 18z.
KMSP...Primarily light rain/showers will impact the terminal
through late this evening. -TSRA after 00z this evening as the
warm front lifts north. Winds will be 10 kts this afternoon,
but gusting up to 25-30 kts from the south Tuesday morning.
MSP should remain dry after this evening's rain and TSRA. The
next round of storms will arrive just after the end of this TAF
period tomorrow evening.
/OUTLOOK FOR KMSP/
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Wednesday morning for Anoka-Benton-Carver-
Chippewa-Chisago-Dakota-Douglas-Goodhue-Hennepin-Isanti-
Kanabec-Kandiyohi-Le Sueur-McLeod-Meeker-Mille Lacs-
Morrison-Pope-Ramsey-Renville-Rice-Scott-Sherburne-Sibley-
Stearns-Stevens-Swift-Todd-Washington-Wright.
WI...Flood Watch through Wednesday morning for Barron-Chippewa-Dunn-
Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...DPH
AVIATION...BPHHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 348 PM CDT Mon Jun 17 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 182100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 348 PM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will return this afternoon and overnight. A few storms may become severe with isolated large hail and damaging winds. Flash flooding is possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of thunderstorms are expected through much of the week. Severe weather, heavy rainfall, and flash flooding are possible with each of these rounds. The risk for flooding along area rivers will increase through the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening through Tuesday night.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Mon Jun 17 2024
MNZ085-093-172315-
Steele MN-Freeborn MN-
529 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT FREEBORN COUNTY THROUGH 615 PM
CDT...
At 529 PM CDT, the public reported a strong thunderstorm over Albert
Lea, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albert Lea, Blooming Prairie, Clarks Grove, Alden, Glenville, Geneva,
Hollandale, Hayward, Twin Lakes, Conger, Manchester, and Albert Lea
Airport.
This includes the following highways...
Interstate 35 between mile markers 5 and 23.
Interstate 90 between mile markers 147 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.
&&
LAT...LON 4373 9359 4390 9305 4358 9306 4354 9357
TIME...MOT...LOC 2229Z 251DEG 21KT 4366 9338
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CTGPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
600 PM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Rain St. James 43.98N 94.63W
06/17/2024 M1.20 Inch Watonwan MN Trained Spotter
Rainfall so far for Monday.
&&
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
823 PM CDT Mon Jun 17 2024
MNZ054>056-180215-
Chippewa MN-Lac Qui Parle MN-Swift MN-
823 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES THROUGH 915 PM
CDT...
At 823 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or 22 miles west of Montevideo, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Dawson, Appleton, Milan, Cerro Gordo, Hagen, Louisburg,
Appleton Airport, and Madison Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 19 and 21.
U.S. Highway 212 between mile markers 9 and 19.
U.S. Highway 75 between mile markers 102 and 112.
U.S. Highway 59 between mile markers 136 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4519 9615 4518 9610 4524 9610 4524 9612
4531 9608 4516 9577 4487 9613 4495 9630
TIME...MOT...LOC 0123Z 214DEG 28KT 4498 9618
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 834 PM CDT Mon Jun 17 2024 MNC127-129-180300- Redwood-Renville- 834 PM CDT Mon Jun 17 2024 ...URBAN AND SMALL STREAM FLOODING EXPECTED... Thunderstorms with heavy rain will cause minor flooding in the following counties... Redwood...Renville... * Until 1000 PM CDT. * At 833 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause urban and small stream flooding in the area. Up to one inch of rain has already fallen. * Some locations that will experience minor flooding include... Redwood Falls, North Redwood, and Redwood Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4450 9514 4455 9523 4464 9515 4460 9502 CTG
The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
5 hail. Local standard time, as filed.
Photos were sent to the NWS.
The hail stone was photographed by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208329, 1208331, 1208332, 1208334, 1208335.